Illinois, 2025

Flooding and Damaging Winds in Illinois, August 11 to 12, 2025

August 11 to 12, 2025 · NWS LOT · 8 events in 2 counties and zones

A training line of showers and thunderstorms produced damaging wind gusts and torrential rainfall leading to instances of flash flooding in and around Chicago.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A training line of showers and thunderstorms produced damaging wind gusts and torrential rainfall leading to instances of flash flooding in and around Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 5:47 PM CST, 2 hours 58 minutes earlier. Its key messages:

  • Additional thunderstorm chances late this evening through Tuesday. Any storms that form will carry a threat for locally heavy rainfall.
  • Uncomfortable heat and humidity will return for this weekend with heat indices 90 to 100 degrees, especially on Saturday.
  • Chances for showers and storms early next week.
Area forecast discussion, Aug 11, 5:47 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
647 PM CDT Mon Aug 11 2025

.KEY MESSAGES...

- Additional thunderstorm chances late this evening through
  Tuesday. Any storms that form will carry a threat for locally
  heavy rainfall.

- Uncomfortable heat and humidity will return for this weekend
  with heat indices 90 to 100 degrees, especially on Saturday.

- Chances for showers and storms early next week.

&&

.DISCUSSION...
Issued at 237 PM CDT Mon Aug 11 2025

Through Saturday...

As an axis of moisture has drifted northward, this morning's
showers and storms have gradually eroded. However, new cells
have started to develop down around Danville, IL. Isolated
showers and storms may still fester through this afternoon, but
will mainly be confined south and east of Interstate 55.

A broad upper level trough is draped over the Plains this
afternoon with a surface low located near Topeka, Kansas. While
showers and storms are ongoing around that area of cyclonic
flow, attention is being drawn to the remnants of a MCV from
last night's storms that is presently in northeast Missouri. As
an associated vort maxima moves northeastward, renewed
convection is expected to develop into northern Illinois late
this evening and into tomorrow morning. Models are still
struggling to capture its current status in Missouri which
lowers overall confidence in timing and coverage of storms.
However, as southwesterly winds increase closer to midnight,
shower and storm coverage is expected to blossom mainly north
and west of Interstate 57 through early Tuesday morning.

The previously mentioned upper level trough is expected to
start to move eastward through the overnight and Tuesday and
kick a very subtle and diffuse surface front eastward tomorrow.
Increased coverage of showers and storms can be expected as it
progresses through the forecast area on Tuesday. With better
forcing and steeper low level lapse rates along the front, there
is a chance for localized strong and potentially damaging
winds. The Storm Prediction Center went ahead and added a level
1 out of 5 ("marginal") risk for severe weather tomorrow mainly
for portions of northeast Illinois closer to the lake as well as
northwest Indiana. But with precipitable water amounts near 2
inches, the main hazard from these storms will remain the risk
for torrential downpours and localized flooding for localized
areas where training of storms occurs.

Models are suggesting that the frontal passage may linger into
Tuesday night before exiting to the east, but there is lower
confidence in the exact timing of showers and storms
dissipating. High res guidance is suggesting a weak midlevel
wave may pass over the forecast area on Wednesday as the
synoptic trough moves away from the area, which led to the blend
putting slight chance PoPs south and east of Interstate 57 in
the afternoon. Given the weak forcing, confidence is low, but
felt no reason to remove it currently. Regardless, cooler more
seasonable temperatures should develop behind the front through
the end of the week creating momentary less humid conditions.

As high pressure ridge develops on Friday and Saturday, 850 mb
temperatures are expected to climb once again into the 20C range
as southerly winds help draw precipitable water amounts near
two inches back into the region. This will increase humidity
once again and have temperatures start climbing back into the
90s, with the potential for heat indices back into the 90s and
potentially low 100s (especially on Saturday).

Models are still suggesting a weak wave may ride over top of
the upper level ridge on Saturday which may translate into
showers and storms cropping up in the northern portion of the
forecast area. Depending on the strength of the high, its
possible that later model runs keep the wave farther north and
remove PoPs. While confidence leans towards much of the area
remaining dry, but no changes were made to the NBM at present.

DK

Sunday and beyond...

Confidence in precip builds at the beginning of next week when
the upper high will retreat to the south allowing for the
lingering frontal boundary in the upper Midwest to drop south
across our CWA. There's some uncertainty on when exactly the
front actually gets into our area, but it should be by late
Sunday. It then looks like the front will hang out somewhere in
northern/central IL on Monday before departing to the south for
Tuesday. Accordingly, chances for rain and embedded thunder look
pretty good during the Sunday-Monday timeframe, especially late
Sunday-Monday. Shear during this time looks generally very poor
but, given the high instability, will have to keep an eye on
the potential for severe convection early next week.

DK/Doom

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 647 PM CDT Mon Aug 11 2025

Main Concern:

- Potential for a few rounds of SHRA/TSRA from late this evening
  through Tuesday afternoon and their associated timing.

A weak disturbance pushing in from western Illinois has resulted
in the development of widely scattered showers and thunderstorms
from north of GBG to near C75 as of this writing. Additional
scattered showers and isolated to scattered TS are favored near
the terminals late this evening and early overnight, supporting
VCTS mention and TEMPO SHRA. The possible exception with this
initial timeframe will be RFD, which may remain north of the
lead activity. Then in the pre-dawn hours of Tuesday through
the mid to late morning, a stronger disturbance (currently over
south central IA) is expected to track towards northwest
Illinois, bringing additional scattered showers and storms. Felt
confident enough for VCTS at RFD for this, but only confident
enough in PROB30s for the Chicago metro terminals.

Finally, an approaching cold front should touch off scattered
gusty storms over northeast IL and northwest IN Tuesday
afternoon. There appears to be a decent chance these storms miss
RFD to the south, with a better chance of direct impacts at the
Chicago metro terminals supporting another PROB30 mention there.

Light winds tonight, generally from the south-southwest, will
become west-southwest on Tuesday. A period of MVFR CIGs is
likely at RFD from mid morning through midday, while VFR
conditions are expected at the other TAF sites outside of TS
effects on VSBY and CIGs.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 11, 1:53 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
253 PM CDT Mon Aug 11 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-122000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
253 PM CDT Mon Aug 11 2025 /353 PM EDT Mon Aug 11 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Flooding Risk.

DISCUSSION...

Scattered showers and thunderstorms are expected late this
evening and overnight, with the greatest chances north and west of
I-55. Storms will be capable of producing torrential downpours
which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
  Limited Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 25 to 30 mph.

LMZ740>745-122000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
253 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

DK

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Aug 11, 6:35 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
735 PM CDT Mon Aug 11 2025

ILZ019-120100-
La Salle IL-
735 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LA SALLE COUNTY
THROUGH 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wenona, or 13 miles southwest of Streator, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rutland and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. If outdoors,
consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8905 4111 8884 4110 8893 4097 8893
      4097 8905
TIME...MOT...LOC 0035Z 264DEG 10KT 4101 8905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RC
Special weather statement, Aug 11, 7:02 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
802 PM CDT Mon Aug 11 2025

ILZ019-021-032-120145-
Grundy IL-Livingston IL-La Salle IL-
802 PM CDT Mon Aug 11 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIVINGSTON...
CENTRAL LA SALLE AND NORTHWESTERN GRUNDY COUNTIES THROUGH 845 PM
CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wenona, or 8 miles southwest of Streator, moving northeast at 15
mph. Additional strong thunderstorms were localted over southern and
central LaSalle and western Grundy Counties, also moving northeast
at about 15 mph.

HAZARD...Localized wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Ridge, Oglesby, Ransom, Marseilles, Dayton, Mazon, Tonica,
Kinsman, Streator, Morris, South Streator, Ottawa, Seneca, North
Utica, Kangley, Leonore, Naplate, Lostant, Verona, Cedar Point, Long
Point, Wenona, Carbon Hill, La Salle, and Peru.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. If outdoors,
consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 8899 4140 8855 4137 8838 4130 8830
      4112 8855 4098 8891 4101 8904 4101 8905
      4110 8905 4110 8916 4129 8916
TIME...MOT...LOC 0100Z 223DEG 15KT 4106 8896

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RC
Local storm report, Aug 11, 7:27 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
827 PM CDT Mon Aug 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Hail             3 N Marseilles          41.38N 88.71W
08/11/2025  E0.50 Inch       La Salle           IL   Public

            Report of hail about the size of
            blueberries. Time estimated by radar.

&&

BB
Special weather statement, Aug 11, 8:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
915 PM CDT Mon Aug 11 2025

ILZ020-120230-
Kendall IL-
915 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KENDALL COUNTY
THROUGH 930 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yorkville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oswego, Plattville, Bristol, Yorkville, Boulder Hill, Montgomery,
Plano, Plainfield, and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. If outdoors,
consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4172 8826 4156 8826 4150 8833 4160 8853
      4172 8845
TIME...MOT...LOC 0215Z 218DEG 21KT 4162 8837

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RC
Local storm report, Aug 11, 8:40 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
940 PM CDT Mon Aug 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     Marine Tstm Wind 3 NE Navy Pier          41.92N 87.57W
08/11/2025  M61 MPH          LMZ741             IL   Mesonet

            Peak wind gust of 53 kt. Mesonet station
            CHII2 Harrison-Dever Crib.

&&

BB

The radar

The Chicago radar (KLOT), 27 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

6 flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
August 11, 8:45 PM CST
Where
Du Page County, 0.59 mi W of Warrenhurst
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.821, -88.231

Power lines were downed just north of Butterfield and Eola Roads.

Thunderstorm Wind, Du Page

When
August 11, 8:46 PM CST
Where
Du Page County, 1.38 mi E of Fermilab
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.841, -88.223

Multiple large branches were broken near Batavia Rd and Sauk Blvd on the Fermilab campus. At least one tree was snapped at its trunk.

Flood, Cook

When
August 11, 9:42 PM CST to August 12, 12:00 AM CST
Where
Cook County, 0.27 mi NE of Gold Coast to 0.29 mi NE of Gold Coast
Cause
Heavy Rain
Reported by
Public
Coordinates
41.913, -87.626

Two cars needed to be pulled out of a flooded viaduct at La Salle and Lakeshore Drives.

Flood, Cook

When
August 11, 9:50 PM CST to August 12, 12:00 AM CST
Where
Cook County, 0.82 mi WNW of Near West Side to 0.63 mi WNW of Near West Side
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.876, -87.684

Water was blocking several lanes on Ida B Wells Dr near exit 27C.

Flood, Cook

When
August 11, 10:10 PM CST to August 12, 12:00 AM CST
Where
Cook County, 0.77 mi NNE of Lincoln Park to 0.76 mi NNE of Lincoln Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.930, -87.643

About 8 inches of standing water was reported at the intersection of Clark St and Wrightwood Ave.

Flood, Cook

When
August 11, 10:22 PM CST to August 12, 12:30 AM CST
Where
Cook County, 0.62 mi ESE of Bucktown to 0.7 mi ESE of Bucktown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.916, -87.669

Nearly one foot of standing water was reported in a viaduct at Cortland St and Ashland Ave.

Flood, Cook

When
August 11, 10:48 PM CST to August 12, 12:30 AM CST
Where
Cook County, 0.04 mi E of Edgewater
Cause
Heavy Rain
Reported by
Public
Coordinates
41.990, -87.659

A viaduct was flooded along Thorndale Ave just east of Broadway.

Flood, Cook

When
August 11, 11:10 PM CST to August 12, 1:00 AM CST
Where
Cook County, 0.59 mi N of East Garfield Park to 0.57 mi N of East Garfield Park
Cause
Heavy Rain
Reported by
Public
Coordinates
41.889, -87.701

One car had to be pulled out of a flooded viaduct along Sacramento Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282563, 1282566, 1282573, 1282602, 1282605, 1282606, 1282607, 1282608.